Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2000, 8:24 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 8:24 AM EDT (12:24 UTC)
- Expired
- May 22, 2000, 9:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:26 AM EDT | Hail 0.75 | Wilmington, NC | NWS employee reported dime-size hail in Ogden, at the intersection of Gordon and Market St. |
| May 22, 8:34 AM EDT | Hail 0.75 | Scotts Hill, NC | Skywarn spotter reported dime-size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS52 KILM 221225 SVRILM NCC129-141-221300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 824 AM EDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 900 AM EDT * AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SCOTTS HILL...OR ABOUT 6 MILES SOUTHWEST OF HAMPSTEAD...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR OGDEN AT 825 AM EDT HAMPSTEAD AT 830 AM EDT TOPSAIL BEACH AT 835 AM EDT SURF CITY AT 845 AM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ DRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:39 AM EDT, 7 hours 45 minutes earlier.
Area forecast discussion, May 22, 12:39 AM EDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1239 AM EDT MON MAY 22 2000 ILM CWA UNDER A LONG-WAVE UPPER TROF THRU THE FCST PERIOD. TIMING AND PLACEMENT OF WEAK IMPULSES WITHIN THIS FLOW WILL BE ONE OF THE KEY INGREDIENTS IN TIMING THE HIEST POPS FOR ANY GIVEN PERIOD. EXITING S/W TO THE N OF THE REGION THIS MORNING WILL TAKE WHATS LEFT OF A SFC FRNT TO THE COAST DURING TODAY. ENUF INSTABILITY...CAPE AND MOISTURE WILL REMAIN RESULTING IN A 20-30 POP FOR TODAY AND THIS EVENG. NEXT S/W AND ASSOCIATED UVVS AFFECT THE FA TUE AFTN AND WILL CONTINUE WITH 30 POPS. TEMPS...5H THICKNESSES LOWER THRU TUE AND THEN BEGIN TO REBOUND DURG EXTENDED. GUIDANCE SUPPORTS THIS THINKING AND INDICATES MIDDLE 80S THE NEXT 2 DAYS. OVRNITE TEMPS TO LOWER INLAND FROM THE PAST FEW DAYS AS LOWER DEWPOINTS DO WORK THEIR WAY TO THESE LOCATIONS. HOWEVER ALONG THE COAST WILL KEEP MINS IN THE MIDDLE TO UPPER 60S. CWF...BASICALLY A SW FLOW THRUOUT FCST PERIOD. EXCEPT CULD SEE A SHORT TIME OF WESTRLY WINDS TONITE FROM FRNTL BNDRY. WILL INCREASE SPEEDS TO SOLID 20 KT AHEAD OF NEXT S/W DURG TUE. PRELIM NUMBERS... ILM BB 084/065 084/067 088 11323 FLO BB 086/061 087/064 090 11213 MYR BB 083/067 082/068 083 11323 .ILM...NONE. DCH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:21 PM EDT | Tornado Warning | ILM | Pender | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.